A severe, unusual reaction to trimethoprim-sulfamethoxazole in patients infected with human immunodeficiency virus

J. William Kelly, David P. Dooley, Charles P. Lattuada, Craig E. Smith

Research output: Contribution to journalArticlepeer-review

50 Scopus citations

Abstract

The clinical features of three patients with a life-threatening reaction to trimethoprim-sulfamethoxazole (TMP-SMZ) are presented along with seven other cases from the literature. All patients developed sudden fever and hypotension immediately after the administration of TMP- SMZ; usually this reaction occurred within ˜2 weeks of completion of a previous course of the drug. All but one patient had a rash. Most patients were hypoxemic and developed diffuse pulmonary infiltrates. All patients responded rapidly to supportive care, while bacterial cultures remained negative. The presence, absence, or character of previous adverse reactions to TMP-SMZ did not predict subsequent severe reactions. Although its mechanism remains unclear, this reaction has features of both IgE-mediated anaphylaxis and cytokine (tumor necrosis factor) mediated effects. We advise extreme caution, with close observation, when this drug is first readministered to patients who have experienced any TMP-SMZ-associated toxicity within the previous 6-8 weeks.

Original languageEnglish (US)
Pages (from-to)1034-1039
Number of pages6
JournalClinical Infectious Diseases
Volume14
Issue number5
DOIs
StatePublished - May 1 1992
Externally publishedYes

ASJC Scopus subject areas

  • Microbiology (medical)
  • Infectious Diseases

Fingerprint Dive into the research topics of 'A severe, unusual reaction to trimethoprim-sulfamethoxazole in patients infected with human immunodeficiency virus'. Together they form a unique fingerprint.

Cite this